Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 144, NWS Northern Indiana

September 8, 2001Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2001, 2:02 PM EST for Saint Joseph County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 2:02 PM EST (19:02 UTC)
Expired
Sep 8, 2001, 2:50 PM EST
In force
48 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:05 PM ESTThunderstorm WindThree Rivers, MINumerous trees and power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS53 KIWX 081905
SVRFWA
MIC149-081950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN MICHIGAN

* UNTIL 350 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF THREE RIVERS...MOVING 
NORTHEAST   AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...      
  THREE RIVERS
  STURGIS
  CENTREVILLE
  MENDON
  COLON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4178 8574 4178 8536 4206 8531 4207 8574

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:00 AM EST, 12 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 2:00 AM EST, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST SAT SEP 8 2001

SFC ANALYSIS HAS LOW PRESSURE JUST EAST OF THE ARROWHEAD OF MN WITH
FRONT EXTENDING DOWN THROUGH EASTERN IA. SKIES HAVE CLEARED OUT FOR
THE MOST PART OVER OUR AREA THIS MORNING. TIMING OF PRECIP EVENTS
WILL BE THE MAIN FOCUS THIS FCST. FRONT EXPECTED TO MAKE SOME
EASTWARD PROGRESS INTO CENTRAL IL BY 00Z SUN. THIS ALONG WITH ANY
OUTFLOW BOUNDARIES LEFTOVER FROM LAST NIGHTS CONVECTION WILL SERVE
TO TRIGGER TSRA DEVELOPMENT MAINLY WEST OF OUR CWA THIS AFTERNOON.
HOWEVER...MAY ALSO HAVE SOME WEAK BOUNDARIES IN OUR VICINITY FROM
LINE OF CONVECTION THAT MOVED THROUGH FRIDAY EVENING. THIS ALONG
WITH SOME MODEST INSTABILITY AND U60S DEWPOINTS WILL WARRANT SOME
SMALL POPS THIS AFTERNOON...40 IN WEST AND 30 EAST. FRONT TO REMAIN
HUNG OUT TO OUR WEST TONIGHT BUT SHOULD SEE SOME EASTWARD
PROGRESSION OF AFTERNOON CONVECTION OVER IL. WILL GO WITH SCT TSRA
IN WEST BEFORE MIDNIGHT AND KEEP A SMALL CHANCE IN EAST. LARGE
TIMING DIFFERENCES IN MODELS IN THE OUT PERIODS. NOT READY TO BUY
INTO THE QUICKER AVN SOLN AS UPPER RIDGE OVER EASTERN SEABOARD
SHOULD SERVE TO SLOW MOVEMENT OF UPPER TROF COMING OUT OF CENTRAL
PLAINS SUNDAY THUS FAVORING SLOWER ETA. SFC WAVE TO FORM ALONG
FRONT AND MOVE UP INTO IL SUNDAY. THIS SHOULD HELP FOCUS AREA OF
PRECIP FROM NE IL INTO WESTERN PORTIONS OF CWA. WILL UP POPS TO
LIKELY IN WEST BUT KEEP IN CHANCE RANGE IN EAST. LIKELY POPS ENTIRE
CWA SUN NITE AS UPPER TROF AND TRAILING FRONT FROM SFC WAVE
APPROACHES. IN GOING TOWARD SLOWER SOLN...WILL ADD IN CHANCE FOR
SHOWERS MON THEN DRY FCST THROUGH DAY 7. EXPECT A GOOD AMOUNT OF
SUN EARLY TODAY SO WILL GO AOA WARMER FWC. USE BLEND OF FWC/MAV
REMAINING PERIODS.

.IWX...NONE.

JAL

In the hours before

Local storm report, Sep 8, 1:47 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    BUCHANON                  MI   WIND DAMAGE
09/08/01   BERRIEN                        TREES DOWN.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Sep 8, 2:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
202 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    DOWAGIAC                  MI   WIND DAMAGE
09/08/01   CASS                           TELEPHONE POLE DOWN .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

@RUKWBCe	KDENWWUS53 KIWX 081904
SVSFWA
MIZ078-081920-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT SAT SEP 8 2001

...SEVERE THUNDERSTORM WARNING CONTINUES FOR CASS COUNTY IN MICHIGAN
UNTIL 330 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CASSOPOLIS...
ANOTHER SEVERE STORM IS ABOUT 2 MILES NORTH OF EDWARDSBURG MICHIGAN.
BOTH ARE MOVING NORTHEAST AT 40 MPH. A TELEPHONE POLE WAS REPORTED
DOWN IN DOWAGIAC BY LAW ENFORCEMENT AT 250 PM EDT.

THESE ARE A DANGEROUS STORMS. IF YOU ARE IN THE PATH OF THESE STORMS
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.

&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:15 PM ESTSevere Thunderstorm WarningIWXBerrien, Cass55 min
Sep 8, 1:37 PM ESTSevere Thunderstorm WarningIWXCass53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.